Alabama, 2022

Flash Flood and Heavy Rain in Alabama, August 23 to 24, 2022

August 23 to 24, 2022 · NWS HUN · 2 events in 1 county or zone

A rogue thunderstorm developed over Western portions of Madison County on the afternoon/evening of the 23rd. The thunderstorm remained nearly stationary for several hours, dumping prolific amounts of rainfall from the Indian Creek river gage West to neighborhoods along Zierdt Road (near Toyota Field/Trash Panda Stadium).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A rogue thunderstorm developed over Western portions of Madison County on the afternoon/evening of the 23rd. The thunderstorm remained nearly stationary for several hours, dumping prolific amounts of rainfall from the Indian Creek river gage West to neighborhoods along Zierdt Road (near Toyota Field/Trash Panda Stadium). Several instances of flash flooding occurred, with a few residents in the Mountain Brook neighborhood unable to leave/get into their houses due to the roadway being flooded with 8-12 of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 23, 6:06 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 23, 6:06 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
706 PM CDT Tue Aug 23 2022

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 223 PM CDT Tue Aug 23 2022

A stalled surface boundary stretching roughly along the I-20
corridor of TX/LA/MS/AL and an area of low pressure propagating
along it continues to generate dense cloud cover and widespread
showers and thunderstorms across much of the ArkLaMiss into
portions of western Alabama. Though we have plenty of cloud cover
in place across the area, we expect a bulk of the precipitation to
main to our south and west along the aforementioned boundary.
Still, widely scattered showers and a few thunderstorms will be
possible late this afternoon/evening and into the overnight hours
due the broad, synoptic lift from the low and the very moist
environment in place. However, the main story again tonight will
likely be low stratus and the patchy fog that will once again
settle into the area after Midnight. Overnight lows will bottom
out in the upper 60s in most locations.

&&

.SHORT TERM...
(Wednesday through Friday)
Issued at 223 PM CDT Tue Aug 23 2022

The unsettled pattern will continue through the remainder of the
work week with a stalled frontal boundary just south of the
Tennessee Valley and a broad upper trough prevailing over the
eastern CONUS. A couple of shortwaves will ripple along the base
of the trough from the southern Plains into the lower Mississippi
Valley, with widespread moderate to heavy rainfall expected
across the ArkLaMiss into portions of western Alabama Wednesday
into Thursday. Expect dense cloud cover to remain in place across
our area during this window, with chances for showers and
thunderstorms gradually increasing on Wednesday afternoon as this
deepening area of low pressure approaches the region.

The window for heaviest rainfall across the Tennessee Valley will
likely be Wednesday night into Thursday as the area of low
pressure/trough pivots into central Alabama. Scattered to
numerous showers and thunderstorms will be possible during this
window and locally heavy rainfall will be a concern in areas where
training occurs. However, guidance continues to hint at a sharp
cut off in the potential for flooding/heavy rainfall -- with the
highest amounts likely remaining south of the Tennessee River and
potentially southwest of the area. Storm total amounts of around 1
inch appear more likely across portions of our area during this
timeframe, compared with 2-3+ inches of rain along/south of the
I-20 corridor in AL/MS. Because of the dense cloud cover and rain
chances, temperatures will continue to trend below normal for late
August, with highs peaking in the mid/upper 80s in most areas
through Friday.

&&

.LONG TERM...
(Friday night through Tuesday)
Issued at 223 PM CDT Tue Aug 23 2022

The area of low pressure will depart the Tennessee Valley by
Friday evening/night, with zonal flow and even a bit of ridging
beginning to take shape this weekend. There will still be plenty
of moisture in place with a southerly fetch off the Gulf of
Mexico. However, with a lack of any appreciable forcing mechanism,
any convection will be diurnally driven and widely scattered in
nature each afternoon. Thus, we'll enjoy more sunshine and a
subtle warmup as highs return to the upper 80s to lower 90s. Long
range guidance hints at the potential for another trough and
associated cold front early next week that may bring slightly
better chances for showers and storms by Tuesday. However, in
general, expect that this pattern will remain the same into early
next week with muggy/humid conditions, seasonable temperatures,
and chances for rain each day.

&&

.AVIATION...
(00Z TAFS)
Issued at 706 PM CDT Tue Aug 23 2022

VFR conditions have prevailed over much of the area, but a heavy
thunderstorm is currently impacting the HSV terminal. Expect this
activity to die out over the next hour, then VFR conditions will
resume briefly before fog forms over the area. Dense fog is
likely in areas, and reductions to IFR vsbys/cigs will be possible
through 13-14z. Have included PROB30 groups for thunderstorms
tomorrow afternoon at both terminals. Otherwise, winds will be
light and southerly under mostly cloudy skies.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...AMP
SHORT TERM....AMP
LONG TERM....AMP
AVIATION...25
Hazardous weather outlook, Aug 23, 1:00 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
200 PM CDT Tue Aug 23 2022

ALZ001>010-016-TNZ076-096-097-241900-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
200 PM CDT Tue Aug 23 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms will be possible. Gusty winds
and heavy downpours could accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms could impact much of the
Tennessee Valley on Wednesday into Thursday. Otherwise, isolated to
scattered mainly afternoon thunderstorms are possible for the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 5:02 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
602 PM CDT Tue Aug 23 2022

ALZ005-006-232345-
Madison AL-Limestone AL-
602 PM CDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of southwestern Madison
and east central Limestone Counties through 645 PM CDT...

At 600 PM CDT, Doppler radar was tracking a cluster of heavy showers
centered over Athens and Madison. The showers were nearly stationary.

HAZARD...Intense downpours reducing visibility. Local rainfall
         amounts of 1 to 2 inches within an hour.

SOURCE...Radar indicated.

IMPACT...Ponding of water and minor street flooding.

Locations impacted include...
Huntsville, Madison, Athens, Redstone Arsenal, Marshall Space Flight
Center, University Of Alabama In Huntsville, Huntsville International
Airport, Tanner, French Mill and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3476 8654 3456 8651 3473 8715 3474 8715
      3486 8707
TIME...MOT...LOC 2300Z 211DEG 1KT 3477 8693

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 23, 5:44 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
644 PM CDT Tue Aug 23 2022

ALZ005>007-240030-
Madison AL-Morgan AL-Limestone AL-
644 PM CDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of southwestern
Madison, southeastern Limestone and northeastern Morgan Counties
through 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm over
Huntsville International Airport and Madison. This storm was nearly
stationary.

HAZARD...Heavy downpours reducing visibility and rainfall of 1 to 2
         inches in less than an hour. Brief wind gusts of 30 mph.

SOURCE...Radar indicated.

IMPACT...Hazardous travel due to ponding of water and minor street
         flooding is likely.

Locations impacted include...
Southern Huntsville, Madison, Redstone Arsenal, Marshall Space Flight
Center, Huntsville International Airport, University Of Alabama In
Huntsville and Belle Mina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3456 8659 3465 8694 3477 8685 3471 8659
TIME...MOT...LOC 2343Z 197DEG 1KT 3467 8675

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 23, 5:59 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
659 PM CDT Tue Aug 23 2022

ALZ010-240100-
DeKalb AL-
659 PM CDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of south central DeKalb
County through 800 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sand Rock, or 9 miles southwest of Little River Canyon National
Preserve. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and heavy downpours reducing
         visibility. Ponding of water is also expected.

SOURCE...Radar indicated.

IMPACT...Hazardous travel due to the heavy downpours is
         expected.

Locations impacted include...
Fort Payne, Lebanon, Peeks Corner, Dog Town, Collbran and Little
River Canyon NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3428 8575 3426 8577 3426 8581 3424 8581
      3425 8584 3441 8588 3444 8573 3433 8568
TIME...MOT...LOC 2358Z 356DEG 4KT 3429 8578

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Madison

When
August 23, 6:08 PM CST to 11:24 PM CST
Where
Madison County, 1.14 mi W of Redstone Aaf to 1.12 mi W of Redstone Aaf
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.680, -86.720

Madison Police Dept reported flooding of Hursthaven Court at Hursthaven Drive in the Mountain Brook neighborhood. Flood water was deep enough to block residents from entering their homes. Flooding also reported along Zierdt Road. Depth of water estimated at 6-12.

Heavy Rain, Madison

When
August 23, 6:15 PM CST to August 24, 12:15 AM CST
Where
Madison County, 0.57 mi E of Madison
Reported by
Mesonet
Coordinates
34.700, -86.760

Rainfall measured 3.53 inches at site EW2748, which is a cwop station.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049371, 1049378.